Arkansas, 2002

Hail in Arkansas, March 9, 2002

March 9, 2002 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 9, 12:09 AM CST, 56 minutes earlier.

Area forecast discussion, Mar 9, 12:09 AM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 AM CST SAT MAR 9 2002

BASED ON CURRENT OBS ALONG AND BEHIND THE FRONT OVER OK...WENT AHEAD
AND ISSUED A WIND ADVY THRU SAT MRNG FOR MY N-CNTRL AND W-CNTRL
ZONES.

STILL HAVE SOME SVR STORMS TO CONTEND WITH...ALONG WITH THE TORNADO
WATCH UNTIL 2 AM CST. UPDATED ZONES ALREADY SENT.  ..44..

.LZK...
WIND ADVISORY THROUGH SATURDAY MORNING FOR ZONES ARZ003>005...
ARZ012>013...ARZ021>022...ARZ030...ARZ037>038...ARZ040>0 41...ARZ052.

In the hours before

Special weather statement, Mar 8, 10:20 PM CST, 2 hours 45 minutes before
ARZ003>007-012>015-021>024-030>032-037>044-052>054-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CST FRI MAR 8 2002

...TORNADO WATCH IN EFFECT UNTIL 200 AM CST SATURDAY MORNING...

TORNADO WATCH NUMBER 13 HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL...
CENTRAL AND WEST-CENTRAL ARKANSAS UNTIL 200 AM SATURDAY MORNING.

AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS EVENING
OVER NORTHERN AND WESTERN ARKANSAS. THE ACTIVITY FORMED IN ADVANCE
OF A STRONG COLD FRONT THAT WAS STILL OVER OKLAHOMA AT MID EVENING.

THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REST
OF ARKANSAS OVERNIGHT AS THE COLD FRONT PUSHES EASTWARD. WITH WARM
AND UNSTABLE CONDITIONS IN PLACE ACROSS THE STATE...SOME OF THE
STORMS WILL BE CAPABLE BECOMING SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HOWEVER...THE WIND PROFILE OVER THE REGION INDICATES SOUTHEAST WINDS
AT THE SURFACE AND SOUTHWEST WINDS ALOFT. THIS CHANGE IN WIND
DIRECTION WITH HEIGHT WILL RESULT IN THE POSSIBILITY OF ISOLATED
TORNADOES.

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO
OPERATORS SHOULD STAYED TUNED FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The radar

The Little Rock radar (KLZK), 91 km away, was scanning. The volume nearest the first event began at 07:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yell

When
March 9, 1:05 AM CST
Where
Yell County, Dardanelle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -93.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286743.